Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Statistical properties of chaotic systems


Authors: D. S. Ornstein and B. Weiss
Journal: Bull. Amer. Math. Soc. 24 (1991), 11-116
MSC (1985): Primary 28Dxx, 28Fxx, 58Fxx, 70D05
DOI: https://doi.org/10.1090/S0273-0979-1991-15953-7
MathSciNet review: 1023980
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [AdShSmo] R. Adler, P. C. Shields, and M. Smorodinsky, Irreducible Markov shifts, Ann. Math. Stat. 43 (1972), 1027-1029. MR 307348
  • [AdW 1] R. Adler and B. Weiss, Entropy a complete invariant for automorphisms of the torus, Proc. Nat. Acad. Sci. U.S.A. 57 (1967), 1573-1576. MR 212156
  • [AdW 2] R. Adler and B. Weiss, Similarity of automorphism of the torus, Mem. Amer. Math. Soc. 98 (1970). MR 257315
  • [AndP] A. Andronov and L. Pontriagin, Coarse systems, Dokl. Akad. Nauk SSSR 14 (1937).
  • [Ano 1] D. V. Anosov, Geodesic flows on closed Riemannian manifolds with negative curvature, Proc. Steklov Inst. Math. 90 (1967). MR 224110
  • D. V. Anosov, Structurally stable systems, Trudy Mat. Inst. Steklov. 169 (1985), 59–93, 254 (Russian). Topology, ordinary differential equations, dynamical systems. MR 836569
  • [AnoSi] D. Anosov and Ya. G. Sinai, Some smooth ergodic systems, Russian Math. Surveys 22 (5) (1967), 103-167.
  • Pierre Arnoux, Donald S. Ornstein, and Benjamin Weiss, Cutting and stacking, interval exchanges and geometric models, Israel J. Math. 50 (1985), no. 1-2, 160–168. MR 788073, https://doi.org/10.1007/BF02761122
  • [Az] R. Azencotte, Diffeomorphismes d'Anosov et schémas de Bernoulli, C. R. Acad. Sci. Paris 270 (1970), A1105-A1107. MR 259067
  • [B 1] R. Bowen, Periodic orbits for flows, Amer. J. Math. 94 (1972), 1-30. MR 298700
  • [B 2] R. Bowen, Mixing Anosov flows, Topology 15 (1976), 77-79. MR 391177
  • M. I. Brin, J. Feldman, and A. Katok, Bernoulli diffeomorphisms and group extensions of dynamical systems with nonzero characteristic exponents, Ann. of Math. (2) 113 (1981), no. 1, 159–179. MR 604045, https://doi.org/10.2307/1971136
  • M. Brin and M. Gromov, On the ergodicity of frame flows, Invent. Math. 60 (1980), no. 1, 1–7. MR 582702, https://doi.org/10.1007/BF01389897
  • M. Brin and A. Katok, On local entropy, Geometric dynamics (Rio de Janeiro, 1981) Lecture Notes in Math., vol. 1007, Springer, Berlin, 1983, pp. 30–38. MR 730261, https://doi.org/10.1007/BFb0061408
  • [BRue] R. Bowen and D. Ruelle, The ergodic theorem for Axiom A flows, Invent. Math. 29 (1975), 181-202. MR 380889
  • [Bun] L. Bunimovitch, On a class of special flows, Math. USSR-Izv. 8 (1974), 219-232.
  • Keith Burns and Marlies Gerber, Real analytic Bernoulli geodesic flows on 𝑆², Ergodic Theory Dynam. Systems 9 (1989), no. 1, 27–45. MR 991488, https://doi.org/10.1017/S0143385700004806
  • [C] C. Conley, Hyperbolic invariant sets and shift automorphisms, Dynamical Systems Theorem and Applications, Lecture Notes in Phys., vol. 38, 1975, pp. 539-549. MR 455043
  • [E] K. Eloranta, Alpha-congruence for billiards and Markov processes, Ph.D. Thesis, Stanford, 1988.
  • [Fe 1] J. Feldman, New K-automorphisms and a problem of KakutaniIsrael J. Math. 24 (1976), 16-38. MR 409763
  • Jacob Feldman, 𝑟-entropy, equipartition, and Ornstein’s isomorphism theorem in 𝑅ⁿ, Israel J. Math. 36 (1980), no. 3-4, 321–345. MR 597458, https://doi.org/10.1007/BF02762054
  • J. Feldman and D. Ornstein, Semirigidity of horocycle flows over compact surfaces of variable negative curvature, Ergodic Theory Dynam. Systems 7 (1987), no. 1, 49–72. MR 886370, https://doi.org/10.1017/S0143385700003801
  • Adam Fieldsteel, The relative isomorphism theorem for Bernoulli flows, Israel J. Math. 40 (1981), no. 3-4, 197–216 (1982). MR 654577, https://doi.org/10.1007/BF02761362
  • Adam Fieldsteel, Stability of the weak Pinsker property for flows, Ergodic Theory Dynam. Systems 4 (1984), no. 3, 381–390. MR 776875, https://doi.org/10.1017/S0143385700002522
  • David Fried, Flow equivalence, hyperbolic systems and a new zeta function for flows, Comment. Math. Helv. 57 (1982), no. 2, 237–259. MR 684116, https://doi.org/10.1007/BF02565860
  • [Fu] H. Furstenberg, Disjointness in ergodic theory, minimal sets and a problem in Diophantine approximation, Math. Systems Theory 1 (1967), 1-49. MR 213508
  • [GO] G. Gallavotti and D. S. Ornstein, Billiards and Bernoulli schemes, Comm. Math. Phys. 38 (1974), 83-101. MR 355003
  • A. Katok, Smooth non-Bernoulli 𝐾-automorphisms, Invent. Math. 61 (1980), no. 3, 291–299. MR 592695, https://doi.org/10.1007/BF01390069
  • [Ka 2] A. Katok, Invariant cone families and stochastic properties of smooth dynamical systems, Calif. Inst. Tech., preprint.
  • Anatole Katok, Jean-Marie Strelcyn, F. Ledrappier, and F. Przytycki, Invariant manifolds, entropy and billiards; smooth maps with singularities, Lecture Notes in Mathematics, vol. 1222, Springer-Verlag, Berlin, 1986. MR 872698
  • [Katz] Y. Katznelson, Ergodic automorphisms of T, Israel J. Math. 10 (1971), 186-195. MR 294602
  • Michael Keane and Meir Smorodinsky, Bernoulli schemes of the same entropy are finitarily isomorphic, Ann. of Math. (2) 109 (1979), no. 2, 397–406. MR 528969, https://doi.org/10.2307/1971117
  • Yuri Kifer, General random perturbations of hyperbolic and expanding transformations, J. Analyse Math. 47 (1986), 111–150. MR 874047, https://doi.org/10.1007/BF02792535
  • Yuri Kifer, Ergodic theory of random transformations, Progress in Probability and Statistics, vol. 10, Birkhäuser Boston, Inc., Boston, MA, 1986. MR 884892
  • Yuri Kifer, Random perturbations of dynamical systems, Progress in Probability and Statistics, vol. 16, Birkhäuser Boston, Inc., Boston, MA, 1988. MR 1015933
  • [Ko 1] A. N. Kolmogorov, A new metric invariant of transient dynamical systems and automorphisms in Lebesgue spaces, Dokl. Akad. Nauk SSSR 119 (1958), 861-864. (Russian) MR 21 # 2035a. MR 103254
  • [Ko 2] A. N. Kolmogorov, Entropy per unit time as a metric invariant of automorphisms, Dokl. Akad. Nauk SSSR 124 (1959), 754-755. (Russian) MR 2 # 2035b. MR 103255
  • Ulrich Krengel, Ergodic theorems, De Gruyter Studies in Mathematics, vol. 6, Walter de Gruyter & Co., Berlin, 1985. With a supplement by Antoine Brunel. MR 797411
  • [Kri] W. Krieger, On entropy and generators of measure-preserving transformations, Trans. Amer. Math. Soc. 149 (1970), 453-464. MR 259068
  • F. Ledrappier, Propriétés ergodiques des mesures de Sinaï, Inst. Hautes Études Sci. Publ. Math. 59 (1984), 163–188 (French). MR 743818
  • Thomas M. Liggett, Interacting particle systems, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 276, Springer-Verlag, New York, 1985. MR 776231
  • [Lin] D. Lind, The structure of skew products with ergodic group actions, Israel J. Math. 28 (1977), 205-248. MR 460593
  • [Liv] A. N. Livshits, Homology properties of Y-systems, Math. Notes 10 (1971), 758-763. MR 293669
  • [McCSh] R. McCabe and P. C. Shields, A class of Markov shifts that are Bernoulli, Adv. in Math. 6 (1971), 323-328. MR 291858
  • Ricardo Mañé, Ergodic theory and differentiable dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 8, Springer-Verlag, Berlin, 1987. Translated from the Portuguese by Silvio Levy. MR 889254
  • Ricardo Mañé, A proof of the 𝐶¹ stability conjecture, Inst. Hautes Études Sci. Publ. Math. 66 (1988), 161–210. MR 932138
  • G. Miles and R. K. Thomas, The breakdown of automorphisms of compact topological groups, Studies in probability and ergodic theory, Adv. in Math. Suppl. Stud., vol. 2, Academic Press, New York-London, 1978, pp. 207–218. MR 517262
  • G. Miles and R. K. Thomas, On the polynomial uniformity of translations of the 𝑛-torus, Studies in probability and ergodic theory, Adv. in Math. Suppl. Stud., vol. 2, Academic Press, New York-London, 1978, pp. 219–229. MR 517263
  • G. Miles and R. K. Thomas, Generalized torus automorphisms are Bernoullian, Studies in probability and ergodic theory, Adv. in Math. Suppl. Stud., vol. 2, Academic Press, New York-London, 1978, pp. 231–249. MR 517264
  • [O 1] D. S. Ornstein, Ergodic theory, randomness and dynamical systems, Yale Univ. Press, New Haven, 1974. MR 447525
  • [O 2] D. S. Ornstein, Bernoulli shifts with the same entropy are isomorphic, Adv. in Math. 4 (1970), 337-352. MR 257322
  • [O 3] D. S. Ornstein, Two Bernoulli shifts with infinite entropy are isomorphic, Adv. In Math. 5 (1970), 339-348. MR 274716
  • [O 4] D. S. Ornstein, Factors of Bernoulli shifts are Bernoulli shifts, Adv. in Math. 5 ( 1970), 349-364. MR 274717
  • [O 5] D. S. Ornstein, Imbedding Bernoulli shifts inflows, Contributions to Ergodic Theory and Probability, Lecture Notes in Math., Springer-Verlag, Berlin, 1970, pp. 178-218. MR 272985
  • [0 6] D. S. Ornstein, The isomorphism for Bernoulli flows, Adv. in Math. 10 (1973), 124-142. MR 318452
  • [O 7] D. S. Ornstein, An example of a Kolmogorov automorphism that is not a Bernoulli shift, Adv. in Math. 10 (1973), 49-62. MR 316682
  • [O 8] D. S. Ornstein, A K-automorphism with no square root and Pinsker's conjecture. Adv. in Math. 10 (1973), 89-102. MR 330416
  • [O 9] D. S. Ornstein, A mixing transformation for which Pinsker's conjecture fails, Adv. In Math. 10 (1973), 103-123. MR 399416
  • [O 10] D. S. Ornstein, Factors of Bernoulli shifts, Israel J. Math. 21 (1975), 145-153. MR 382599
  • [OShi] D. S. Ornstein and P. C. Shields, Markov shifts of kernel type are Bernoulli, Adv. in Math. 10 (1973), 143-146. MR 322137
  • [OSu] D. S. Ornstein and L. Sucheson, An operator theorem on L, Ann. of Math. Statistics 5 (1970), 1631-1639.
  • [Os] V. I. Oseledec, A multiplicative ergodic theorem, Trans. Moscow Math. Soc. 19(1968), 197-231. MR 240280
  • Jean-Pierre Otal, Le spectre marqué des longueurs des surfaces à courbure négative, Ann. of Math. (2) 131 (1990), no. 1, 151–162 (French). MR 1038361, https://doi.org/10.2307/1971511
  • Donald S. Ornstein and Benjamin Weiss, Entropy and isomorphism theorems for actions of amenable groups, J. Analyse Math. 48 (1987), 1–141. MR 910005, https://doi.org/10.1007/BF02790325
  • [OW 2] D. S. Ornstein and B. Weiss, Finitely determined implies very weak Bernoulli, Israel J. Math. 17 (1974), 94-104. MR 346132
  • [OW 3] D. S. Ornstein and B. Weiss, Geodesic flows are Bernoullian, Israel J. Math. 14 (1973), 184-198. MR 325926
  • Donald S. Ornstein and Benjamin Weiss, How sampling reveals a process, Ann. Probab. 18 (1990), no. 3, 905–930. MR 1062052
  • Donald S. Ornstein, Daniel J. Rudolph, and Benjamin Weiss, Equivalence of measure preserving transformations, Mem. Amer. Math. Soc. 37 (1982), no. 262, xii+116. MR 653094, https://doi.org/10.1090/memo/0262
  • [Pa] K. Park, A flow built under a step function with a multi-step Markov partition on a base, Ph.D. Thesis, Stanford, 1981.
  • [Pe] Ya. B. Pesin, Characteristic Lyapunov exponents and smooth ergodic theory, Russian Math. Surveys 32 (4) (1977), 55-114. MR 466791
  • [PI] J. Plante, Anosov flows, Amer. J. Math. 94 (1972), 729-754. MR 377930
  • Charles C. Pugh, The 𝐶^{1+𝛼} hypothesis in Pesin theory, Inst. Hautes Études Sci. Publ. Math. 59 (1984), 143–161. MR 743817
  • [PuShu] C. Pugh and M. Shub, The Ω-stability theorem for flows, Invent. Math. 11 (1970), 150-158. MR 287579
  • M. S. Raghunathan, A proof of Oseledec’s multiplicative ergodic theorem, Israel J. Math. 32 (1979), no. 4, 356–362. MR 571089, https://doi.org/10.1007/BF02760464
  • [Rat 1] M. Ratner, Anosov flows with Gibbs measures are also Bernoullian, Israel J. Math. 17 (1974), 380-391. MR 374387
  • M. Ratner, Bernoulli flow over maps of the interval, Israel J. Math. 31 (1978), no. 3-4, 298–314. MR 516152, https://doi.org/10.1007/BF02761496
  • [RoSi] V. Rohlin and Ya. Sinai, Construction and properties of invariant measurable partitions, Dokl. Akad. Nauk SSSR 141 (1961), 1038-1041. MR 152629
  • [Rud 1] D. J. Rudolph, A two-valued step coding for ergodic flows, Math. Z. 150 (1976), 201-220. MR 414825
  • Daniel J. Rudolph, Restricted orbit equivalence, Mem. Amer. Math. Soc. 54 (1985), no. 323, v+150. MR 782648, https://doi.org/10.1090/memo/0323
  • Daniel J. Rudolph, If a finite extension of a Bernoulli shift has no finite rotation factors, it is Bernoulli, Israel J. Math. 30 (1978), no. 3, 193–206. MR 508264, https://doi.org/10.1007/BF02761070
  • Daniel J. Rudolph, Classifying the isometric extensions of a Bernoulli shift, J. Analyse Math. 34 (1978), 36–60 (1979). MR 531270, https://doi.org/10.1007/BF02790007
  • Daniel J. Rudolph, An isomorphism theory for Bernoulli free 𝑍-skew-compact group actions, Adv. in Math. 47 (1983), no. 3, 241–257. MR 695042, https://doi.org/10.1016/0001-8708(83)90074-9
  • Daniel J. Rudolph, An example of a measure preserving map with minimal self-joinings, and applications, J. Analyse Math. 35 (1979), 97–122. MR 555301, https://doi.org/10.1007/BF02791063
  • Daniel J. Rudolph, Asymptotically Brownian skew products give non-loosely Bernoulli 𝐾-automorphisms, Invent. Math. 91 (1988), no. 1, 105–128. MR 918238, https://doi.org/10.1007/BF01404914
  • [RudSch] D. J. Rudolph and G. Schwarz, The limits in $øverline d$ of multi-step Markov chains, Israel J. Math. 28 (1977), 103-109. MR 460596
  • [ShiTho] P. C. Shields and J.-P. Thouvenot, Entropy zero $\times $ Bernoulli processes are closed in the $\bar d$-metric, Ann. Probab. 3 (1975), 732-736. MR 385072
  • Michael Shub, Global stability of dynamical systems, Springer-Verlag, New York, 1987. With the collaboration of Albert Fathi and Rémi Langevin; Translated from the French by Joseph Christy. MR 869255
  • [Si 1] Ya. G. Sinai, On the notion of entropy of a dynamical system, Dokl. Akad. Nauk SSSR 124 (1959), 768-771. MR 103256
  • [Si 2] Ya. G. Sinai, A weak isomorphism of transformations with an invariant measure, Dokl. Akad. Nauk SSSR 147 (1962), 797-800. (Soviet Math. Dokl. 3 (1962), 1725-1729.) MR 28 # 5164a: 28 # 1247. MR 161960
  • [Si 3] Ya. G. Sinai, Geodesic flows on compact surfaces of negative curvature, Dokl. Akad. Nauk SSSR 136 (3) (1961), 549-552. MR 123678
  • [Si 4] Ya. G. Sinai, Dynamical systems with elastic reflections, Uspekhi Mat. Nauk 27 (1972), 137.
  • [Si 5] Ya. G. Sinai, Gibbs measures in ergodic theory, Russian Math. Surveys 166 (1972), 21-69. MR 399421
  • [Si 6] Ya. G. Sinai, Markovian partitions and U-diffeomorphisms, Functional Anal. Appl. 2 (1968), 64-89. MR 233038
  • D. V. Anosov and V. I. Arnol′d (eds.), Dynamical systems. I, Encyclopaedia of Mathematical Sciences, vol. 1, Springer-Verlag, Berlin, 1988. Ordinary differential equations and smooth dynamical systems; Translated from the Russian [ MR0823488 (86i:58037)]. MR 970793
  • [Sm] S. Smale, Differential dynamical systems, Bull. Amer. Math. Soc. 73 ( 1967), 744-817. MR 228014
  • [Smo] M. Smorodinsky, ß-automorphisms are Bernoulli shifts, Acta Math. Acad. Sci. Hungar. 24 (1973), 3-4. MR 346133
  • [Ste] J. Steif, The ergodic structure of interacting particle systems, Ph.D. Thesis, Stanford, 1988.
  • W. Szlenk, An introduction to the theory of smooth dynamical systems, PWN—Polish Scientific Publishers, Warsaw; John Wiley & Sons, Inc., New York, 1984. Translated from the Polish by Marcin E. Kuczma. MR 791919
  • [Tho 1] J.-P. Thouvenot, Quelques propriétés des systèmes dynamiques qui se décomposent en un product de deux systèmes dont l'un est un schéma de Bernoulli, Israel J. Math. 21 (1975), 177-207. MR 399419
  • [Tho 2] J.-P. Thouvenot, Une classe de systèmes pour lesquels la conjecture de Pinsker est vraie, Israel J. Math. 21 (1975), 208-214. MR 382602
  • [Tr] S. Troubetzkoy, Extreme instability of the horocycle flow, Ph.D. Thesis, Stanford, 1987.
  • [Wa] P. Walters, Anosov diffeomorphisms are topologically stable, Topology 7 (1970), 71-78. MR 254862
  • Maciej P. Wojtkowski, A system of one-dimensional balls with gravity, Comm. Math. Phys. 126 (1990), no. 3, 507–533. MR 1032871
  • Maciej P. Wojtkowski, The system of one-dimensional balls in an external field. II, Comm. Math. Phys. 127 (1990), no. 2, 425–432. MR 1037112

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1985): 28Dxx, 28Fxx, 58Fxx, 70D05

Retrieve articles in all journals with MSC (1985): 28Dxx, 28Fxx, 58Fxx, 70D05


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1991-15953-7

American Mathematical Society